Can bladder infection medications have caused memory loss?

1 answer | Last updated: Nov 04, 2016
A fellow caregiver asked...

Received three different bladder infection medications over a period of about three months for recurring bladder infection. Came out in rash on legs and arms from one prescription. About six weeks ago, suddenly developed memory forgetfulness when comes to people's names. Has not got any worse but not got any better. No other problems. Could this have been caused by prescription bladder infection medications?


Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

Medications can always have side effects.  If you were on an antibiotic for an infection, sometimes people can get a body rash.  This is actually the sign of an antibiotic allergy. 

Regarding the memory problems, some antibiotics can also cause neurological side effects (i.e.: Cipro).   You did not mention in your letter if you are still taking any of these meds.  If you stopped the prescriptions for more than a week and the memory problems are continuing, then it's probably not the medication that caused this to happen.  The antibiotics would have cleared your system by that time.

I would call your health care provider and let them know about your memory complaints, whether you think your medication caused it or not .  This can be a sign that your infection has not been treated or that their is something else happening with you that needs to be investigated.  Good luck.